Fighting Dystonia, Chronic Lyme Disease & EDS Type 3… any questions?

Spasms Four Weeks Early

For just over two years now I have had regular Botox injections to help control my Dystonia. It started off being every twelve weeks but we soon established that I need it more often than that. By the five to six-week post injection mark the spasms would be back. If I was lucky they would be minor spasms, if I was unlucky I would experience jaw tremors that were slowly loosening my teeth and extreme spasms that would dislocate my jaw. Thankfully my wonderful neurologist was willing to bend the rules a bit and has since been administering the injections every six weeks, which has worked well.

However as I am sat here typing this I am debating taking another Tramadol to help me deal with the pain of my jaw spasm. Normally when I reach this point I have a week at the most to go before my next injection is due. The knowledge that the pain will soon be but a distant memory is comforting. Today things are different. Its been only three weeks since my last round of my injections, and because I wanted to see if I would be able to last longer in-between injections my neurologist agreed on doing them at week 7. That’s another 4 weeks. I have spent the day wondering what’s changed. I know that becoming resistant to the Botox is a risk due to how often I have it, however my neurologist assured me that as I cope on a lower dosage that this risk was minimal. Now I know there is always going to be somebody  who has a side effect no matter how small the risk, but if this was the case I would expect my neck or my blinking to be starting to spasm too, as I also have these areas injected as well.

I briefly entertained the idea that perhaps he hit the wrong muscle this time after all no Doctor, no matter how good is perfect. I struggle to believe this though. If I cast my mind back over the last few months I am aware that I have spasmed earlier than usual on several occasions, admittedly however never this early. A glance at my symptom diary confirms this. A part of me wonders if perhaps I just need the dose upping in my jaw. I have much  higher doses to my neck, but still with enough room to allow more to be injected to the jaw muscles.

I have taken a Procyclidine tablet in the hope that this will take the edge of the spasm. Between Procyclidine, Volterol, Tramadol and if needs be Diazepam I am hoping to be able to control the spasms and pain levels. The idea of spending the next four weeks like this puts fear in me. I cope better with the majority of the rest of my symptoms, Jaw spasms I struggle with. Everything from a sip of water or eating soup, to talking can aggravate it when its bad. Diazepam is always my last resort. Even on a small dose I struggle to stay awake.

When discussing my worries with my mother earlier she pointed out that perhaps this is just a blip. Blips have occurred before, though normally this is because I have caught a cold or some other bug causing my body to go into meltdown mode. Right now I would welcome a bug, anything to explain the spasm and take away the anxiety of another four weeks of pain.

I am reluctant to give in to the pain and medicate myself anymore right now, as I know this could be just the tip of the iceberg and if it is I want to feel like the medicine has made a definitive difference. If I give in early and take them every four to six hours then when I reach the bad stage it won’t feel like they are making a lot of difference. In the meantime my medicine of choice shall be curling up and watching Jack Whitehall and Russell Howard. Nothing like some comedy to lift the spirits!

 

Advertisements

Comments on: "Spasms Four Weeks Early" (3)

  1. I am so sorry that you’re going through that! Every single time that my Botox feels like it’s wearing off early, I start replaying the past few weeks to think if it was my fault at all–too much/wrong exercises, too much stress in my life, letting myself get unnecessarily upset. Sometimes my spasms/pulling comes back early, but after I am not upset anymore or stressed, things can get better. Like you, I try to avoid taking extra medication (I take a benzo everyday, so it’s the painkillers that I avoid), but once I take it, I usually wish that I’d taken it sooner–instead of wasting a day in pain. I sure hope that your medications will kick in (and strongly) soon! You are right that no doctor is perfect, so blaming yourself can be counterproductive, if worrying makes your symptoms worse, like me!

    Feel better 🙂

  2. Carol Johnson said:

    Having read your comments above, I have come to the conclusion this I am suffering from chronic dystonia in my stomach and back, therefore, getting painful stomach cramps and weight-bearing pain. I thought this was due to the fact that I had been moving my lounge furniture around before Christmas, but the pain, cramps and spasms did not arrive until
    nearly 2 weeks later. I have had Parkinson’s now for nearly 8 years, although, to look at me you wouldn’t even know it. What can anyone suggest that I take/do to control this so that I can go about my every day business.

    • All I can suggest is that you visit your main doctor or neurologist and discuss your symptoms with them and get their advice on the appropriate course of action. In the meantime things like hot water bottles, pain killers etc to help manage your symptoms until you are given something by your main care provider.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Tag Cloud

%d bloggers like this: